Alert archive / Illinois / Tornado Warnings in 2001

Tornado Warning 6, NWS Chicago, IL

July 24, 2001LaSalle County, Illinois

NWS Chicago, IL issued this tornado warning at Jul 24, 2001, 11:18 PM CDT for LaSalle County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2001, 11:18 PM CDT (04:18 UTC)
Expired
Jul 24, 2001, 11:50 PM CDT
In force
32 min
Issued by
NWS Chicago, IL
Area
Whole counties

County LaSalle County, IL

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3020 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 250422
TORCHI

ILC099-250445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1118 PM CDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 1150 PM CDT

* AT 1118 PM CDT...A TRAINED SPOTTER REPORTED A TORNADO ON THE 
GROUND IN PUTNAM COUNTY BETWEEN HENNEPIN AND GRANVILLE.  
ALSO...DOPPLER RADAR INDICATED PERSISTENT ROTATION WITH A 
THUNDERSTORM CELL JUST ENTERING EXTREME NORTHWESTERN LASALLE 
COUNTY...10 MILES WEST OF MENDOTA.   THIS STORM IS MOVING TO THE 
EAST AT 25 MPH  AND WILL BE MOVING INTO THE EARLVILLE AND MENDOTA 
AREAS BY 11`35 PM CDT.

ABANDON AUTOMOBILES AND MOBILE HOMES FOR STURDY SHELTER. AS A LAST
RESORT LIE FLAT IN A DITCH OR LOW SPOT. DO NOT GO UNDER BRIDGES.

MERZLOCK

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 24, 2:58 PM CDT, 8 hours 20 minutes earlier.

Area forecast discussion, Jul 24, 2:58 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
258 PM CDT TUE JUL 24 2001

PRECIP CHANCES AND TEMPS MAIN FORECAST ISSUES THIS TIME AROUND. 18Z
SURFACE ANALYSIS SHOWS DIFFUSE GRADIENT OVER FORECAST AREA...WITH
FRONTAL POSITION SUGGESTED BY DEWPOINTS POOLING INTO THE MIDDLE AND
UPPER 70S ACROSS CENTRAL ILLINOIS AND CENTRAL INDIANA. BEST
DEWPOINT GRADIENT REMAINS ALONG ILLINOIS/WISCONSIN BORDER
HOWEVER...WITH DEWPOINTS STILL IN THE LOWER 70S ACROSS ALL BUT
EXTREME NORTHEAST IL. SATELLITE LOOPS SHOW GOOD VORT MOVING INTO
WESTERN IOWA...WITH ATTENDANT THUNDERSTORM CLUSTER AND SURFACE LOW
PRESSURE. WINDS TRYING TO BECOMING SOUTHEAST INTO NORTH CENTRAL IL
AHEAD OF THE SURFACE LOW...SUGGESTING A SLIGHT RETURN NORTHWARD OF
THE SURFACE FRONT. ETA/AVN/NGM ALL AGREE IN BRINGING THIS WAVE INTO
ILLINOIS LATER THIS EVENING INTO WEDNESDAY...AND WILL LEAN TOWARD
THE HIGHER POPS OF THE AVN MAV GUIDANCE. WESTERN HALF OF FORECAST
AREA IN SLIGHT RISK PER SPC DAY 1 OUTLOOK AND THIS LOOKS GOOD GIVEN
MID LEVEL SPEED MAX...UPPER DIVERGENCE IN RIGHT ENTRANCE TO UPPER
JET AND POOLING DEWPOINTS ALONG BOUNDARY. RADAR LOOPS OUT OF CENTRAL
IOWA SHOWS CONVECTION BEGINNING TO TAKE ON LEWP/BOW CONFIGURATION.

WAVE TRAVERSES FORECAST AREA WEDNESDAY...WITH ALL MODELS BRINING
PRECIP ACROSS THE AREA. ETA 305K ISENTROPIC SURFACE FORECAST SHOWS
BEST LIFT OCCURRING THROUGH 18Z WED...WITH WEAK SINKING IN THE
AFTERNOON. WILL CONTINUE TO GO WITH OR ABOVE MAV POPS FOR WEDNESDAY.
FRONT THEN SHOULD PUSH THROUGH THE FORECAST AREA WITH THE LESS HUMID
AIR FINALLY PUSHING IN FOR THE REMAINDER OF THE WEEK.

BIG GUIDANCE DISCREPANCY SHOWS UP WITH MAX TEMP FORECAST FOR
WEDNESDAY. MAV MUCH COOLER WITH LOW TO MID 70S...ALTHOUGH THIS UP A
FEW DEGREES FROM 00Z RUN. FWC A COUPLE OF CATEGORIES HIGHER...WITH
LOW 80S FORECAST. GIVEN CONDITIONS IN RAIN COOLED AIR OUT WEST TODAY
WILL TREND TOWARD LOWER MAV NUMBERS...BUT STILL A BIT HIGHER THAN
GOING FORECAST.

IN THE EXTENDED...WAVE MOVES OUT WEDNESDAY EVENING...WITH SURFACE
HIGH BUILDING EAST ACROSS THE UPPER LAKES. THIS SHOULD PROVIDE A
COUPLE OF NICE DAYS WITH DRIER NORTHEASTERLY FLOW...SUNSHINE AND
SEASONABLE TEMPS. HIGH SHIFTS EAST THIS WEEKEND...WITH GRADUAL WARM
UP AND SLOW RETURN OF MOISTURE. LOW CHANCE POPS SUNDAY THROUGH
TUESDAY AS WARM ADVECTION RETURNS...BUT BEST CHANCES REMAIN
NORTHWEST OF THE FORECAST AREA...IN AREA OF BETTER MOISTURE
CONVERGENCE ALONG AND AHEAD OF SURFACE COLD FRONT.

.CHI...NONE

RATZER

In the hours before

Special weather statement, Jul 24, 9:25 PM CDT, 1 hour 53 minutes before
ILZ003>006-008-010>014-020>023-250325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
925 PM CDT TUE JUL 24 2001

...SEVERE THUNDERSTORM WATCH CANCELLATION...

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS EVENING FOR MOST OF
NORTHERN ILLINOIS HAS BEEN CANCELED FOR THE ROCKFORD AND CHICAGO
AREAS.   ALTHOUGH SHOWERS AND THUNDERSTORMS ARE STILL FORECAST TO MOVE
INTO THE AREA DURING THE OVERNIGHT HOURS...THEY ARE NOT EXPECTED TO BE
SEVERE.

MERZLOCK

Nearby

Tornado Warnings in Illinois, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.